Sundowners' linked to Alzheimer's
DEAR DR. GOTT:
Please write something on sundowner's syndrome. It seems as though this is fairly common. Thank you for all the great information I have read.
Copyright 2011, United Feature Syndicate, Inc.
Sundowner's, or sundowning, is confusion that generally occurs late in the day, although it has been known to occur during early-morning hours as well. The cause appears elusive and is often misunderstood.
The disorder is commonly seen in hospital or nursing-home settings where an older individual may be forced to adjust to a different setting. Or, in some cases, it can manifest following illness or surgery. Sundowner's may be temporary for some but prolonged in other instances. It is seen primarily in Alzheimer's patients, in those with Parkinson's and with other forms of dementia. As a matter of fact, up to 25 percent of all diagnosed Alzheimer's patients have been found to exhibit sundowner's as well.
As the day progresses, a patient becomes fatigued and less able to deal with stress. In the case of hospital or nursing-home placement, it is likely all visitors have gone home for the day and there is less to occupy a person's mind. Perhaps medications have been administered prior to sleep. The patient who was stimulated earlier in the day has nothing to occupy his or her mind and appears increasingly forgetful and agitated. Memory loss seems greater. Blood-pressure readings may be lower. Patients may see things that aren't there or perceive things to be other than what they actually are. These visions can be extremely frightening.
Treatment might include establishing a repetitive routine that a patient can rely on.
Continuity is good. Noise from the radio and television during evening hours may exacerbate agitation in some but help others. Allow the patient's sleeping area to remain lit during the night such as with a nightlight. Review all medications to be assured they don't have insomnia or disrupted sleep patterns as a side effect. Ask the doctor about the use of over-the-counter melatonin or St. John's wort as a possible sleep aid. Avoid giving food items later in the day that contain caffeine, such as coffee and chocolate.
Monitor the patient's diet to determine whether any specific foods trigger agitation.
While not always possible to accomplish, family members or caregivers who can spend nighttime hours with a patient in a nursing home or hospital setting will provide a comforting sense of familiarity that may avoid symptoms. Keep in mind that with those patients able to ultimately return home to familiar surroundings, sundowner's can disappear completely, making the process of providing appropriate care easier. The fact that the condition may appear out of the blue is no reflection on the quality or capabilities of a facility where a patient may be placed. Family members need not be overly concerned by perceived wrongdoing after hours but should express their thoughts regarding the possibility of a misunderstood disorder that affects their loved ones.
Most of all, remember that anyone with sundowner's is unaware of the havoc that he or she may impose on family members and caregivers. The condition is not fatal but can be extremely difficult to deal with.
Dr. Peter H. Gott is a retired physician and the author of several books, including "Live Longer, Live Better," "Dr. Gott's No Flour, No Sugar Diet" and "Dr. Gott's No Flour, No Sugar Cookbook," which are available at most bookstores or online. His website is www.AskDrGottMD.com.
If readers would like to contact Dr. Gott, they may write him through your newspaper or send their mail directly to Dr. Gott c/o United Media, 200 Madison Ave., 4th fl., New York, NY 10016. However, if readers want to request a newsletter, they should write to the Ohio address.